Alert archive / Virginia / Special Weather Statements in 2011

Special Weather Statement, NWS Baltimore/Washington

July 3, 20118 counties in Virginia

NWS Baltimore/Washington issued this special weather statement at Jul 3, 2011, 7:21 PM EDT for 8 counties in Virginia. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2011, 7:21 PM EDT (23:21 UTC)
Expired
Jul 3, 2011, 8:15 PM EDT
In force
54 min
Issued by
NWS Baltimore/Washington

Counties City of Fairfax, VA, City of Manassas, VA, City of Manassas Park, VA, Culpeper County, VA, Fairfax County, VA, Fauquier County, VA, Prince William County, VA, Rappahannock County, VA

The radar

The Sterling radar (KLWX), 35 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 8:06 PM EDTHAIL 0.751 Sw Dale City, VA
Jul 3, 8:11 PM EDTTSTM WND DMG1 Sw Somerville, VALARGE BRANCHES DOWN FROM THUNDERSTORM WIND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2011-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 750 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2011-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
750 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
781 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

392 
WWUS81 KLWX 032321
SPSLWX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
721 PM EDT SUN JUL 3 2011

VAZ040-042-051>053-055-501-502-040015-
STAFFORD VA-CULPEPER VA-RAPPAHANNOCK VA-NORTHERN FAUQUIER VA-
LOUDOUN VA-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
SOUTHERN FAUQUIER VA-FAIRFAX VA-
721 PM EDT SUN JUL 3 2011

...STRONG THUNDERSTORMS TO AFFECT STAFFORD...CULPEPER...
RAPPAHANNOCK...NORTHERN FAUQUIER...LOUDOUN...PRINCE
WILLIAM/MANASSAS/MANASSAS PARK...SOUTHERN FAUQUIER AND FAIRFAX
COUNTIES...

AT 721 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 4 MILES NORTHEAST OF CATHARPIN TO GREENWICH TO
JEFFERSONTON TO 5 MILES WEST OF SPERRYVILLE...MOVING SOUTHEAST AT 20
MPH.

LOCATIONS IMPACTED INCLUDE SUDLEY...CASANOVA...OPAL...NOKESVILLE...
CATLETT...WOODVILLE...MANASSAS PARK...MANASSAS...MIDLAND AND
CALVERTON.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.

&&

LAT...LON 3886 7714 3859 7729 3841 7760 3841 7809
      3869 7831 3869 7803 3879 7776 3892 7768
TIME...MOT...LOC 2321Z 298DEG 19KT 3888 7750 3873 7763
          3862 7791 3865 7832

$$

GMS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this special weather statement went out at Jul 3, 4:34 PM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 3, 4:34 PM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
434 PM EDT SUN JUL 3 2011

.SYNOPSIS...
A COLD FRONT WILL PASS THROUGH THE REGION TONIGHT BEFORE STALLING IN
SOUTHERN VIRGINIA. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND
AHEAD OF THE FRONT. HIGH PRESSURE WILL BUILD BRIEFLY ON TUESDAY. THE
STALLED FRONT WILL MOVE NORTHWARD MID-WEEK AS A WARM FRONT.

&&

.NEAR TERM /THROUGH MONDAY/...
UPDATED FORECAST TO ADD WATCH AND TO RAISE AFTERNOON/EVE POPS.
PREVIOUS DISCUSSION BELOW.

A QUIET MORNING ACROSS THE MID ATLC HAS BEEN BREWING AN ATMOSPHERE
THAT WILL LIKELY BE FILLING IN WITH SCATTERED SHOWERS AND TSTMS OVER
THE NEXT FEW HRS. THE COLD FRONT REMAINS BACK ACROSS THE OHIO VLY
AND INTO CNTRL PA BUT IS MAKING A STEADY JOG TOWARD THE ESE. IN
THE NEXT 3-4 HRS /LATE AFTN/...THE FRONT WILL MAKE AN APPEARANCE
OVER THE POTOMAC HIGHLANDS. BY THIS TIME...AT LEAST SEVERAL
BATCHES OF SHOWER AND TSTMS WILL HAVE DEVELOPED ACROSS NRN AND WRN
PORTIONS OF THE CWA...MAKING THEIR WAY TOWARD THE SE.

INSTABILITY IS PLENTIFUL WITH TEMPS ALREADY AT OR NEAR THE NECESSARY
CONVECTIVE SFC TEMP TO BREAK THE LOW-LEVEL CAPPING INVERSION /L-M90S/.
FROM THERE...STEEP LOW- AND MID-LEVEL LAPSE RATES EXIST...NEAR
7.0-7.5 C/KM...WHICH SHOULD ENHANCE A FEW UPDRAFTS TO REACH SEVERE
LEVELS...ALONG WITH NEARLY 3000-3500 J/KG OF CAPE. DAMAGING WET
MICROBURSTS AND LARGE HAIL POSSIBLE WITH THE STRONGEST ACTIVITY.
BRIEF HEAVY DOWNPOURS POSSIBLE WITH ANY CELLS...SO FLASH FLOODING
POTENTIAL ALSO EXISTS FROM THE POTENTIALLY HIGH RAIN RATES AND
PWATS ABOVE 2 INCHES.

A NUMBER OF WEAK OUTFLOW BOUNDARIES FROM THE OVERNIGHT TSTM ACTIVITY
ALONG WITH THE INCOMING FRONTAL BOUNDARY AND LEE TROUGH WILL BE
ENOUGH FOR INITIATION THIS AFTN. SHEAR WILL BE LOW HOWEVER...SO
INDIVIDUAL CELLS WILL NOT LAST LONG BUT ACT TO CREATE OUTFLOW FOR
SUBSEQUENT NEARBY DEVELOPMENT. AS MORE ORGANIZED OUTFLOW
DEVELOPS...STORMS LIKELY WILL FORM A LINE THAT WILL PUSH ACROSS
THE REMAINDER OF THE CWA INTO THE EVE HRS. THE METRO AREAS ALONG
I-95 THEN DOWN INTO THE CHARLOTTESVILLE AREA /AND AREAS TO THE
SOUTH AND EAST/ WILL BE THE MORE LIKELY PLACES FOR THE STRONGEST
ACTIVITY ONCE THE LINE DEVELOPS.

LOCAL MODEL GUIDANCE HAS BEEN FAIRLY CONSISTENT IN DEVELOPING A
CONVECTIVE LINE...MAINLY WITH TIMING AND MINOR PLACEMENT DIFFERENCES
FROM RUN TO RUN. ALREADY...A CONVECTIVE LINE IS FORMING ACROSS THE
MASON-DIXON LINE FROM N CNTRL MD TO THE NRN WV PANHANDLE /ALONG
THE OHIO RVR/.

THE FRONT WILL HELP PUSH THE REMNANTS OF THE SHOWERS/TSTMS TOWARD
THE SE AND AWAY FROM THE MID-ATLC LATER THIS EVE...CLOSER TO SUNSET
AND AFTER. INTO THE LATE NIGHT HRS...ONLY SOME LEFTOVER SHOWERS
AND BRIEF TSTMS WILL CONTINUE TO DEVELOP IN THE STILL WEAKLY
UNSTABLE AIRMASS. AFTER A BULK OF THE ACTIVITY HAS MOVED AWAY...
MOST OF THE AREA WILL HAVE BEEN AT LEAST SOMEWHAT RAIN-COOLED WITH
TEMPS BACK INTO THE 70S AND L80S. OVERNIGHT LOWS HOWEVER WILL ONLY
DROP A FEW MORE DEGREES FROM THERE AS THE AIRMASS CHANGES ONLY
SLIGHTLY. DEWPOINTS WILL DROP A FEW DEGREES...BUT WILL STAY IN THE
L-M60S.

SOME UPPER-CLOUD DEBRIS FROM THE OHIO VLY STORMS WILL MOVE THROUGH
OVERNIGHT BUT MOST OF THE AREA SHOULD BE MOSTLY CLEAR-PARTLY
CLOUDY INTO EARLY MONDAY. STILL EXPECTING I-66 TO BE A ROUGH
DIVIDING LINE FOR PRECIP...THOUGH NEAR TERM GUIDANCE /ESPECIALLY
THE MOST RECENT NAM RUNS/ HAS BEEN DEVELOPING A BATCH OF AFTN
TSTMS ACROSS THE LOWER POTOMAC HIGHLANDS THAT WOULD THEN TRACK
SEWD...PASSING SOUTH AND EAST OF THE METRO DC AREA BEFORE
DISSIPATING ACROSS CNTRL VA. ADDED CHANCE POPS TO THESE WRN ZONES...
SINCE AN UPPER LEVEL VORT MAX WILL BE COMING ACROSS THE CNTRL
APLCNS AT THAT PERIOD IN TIME.

KEPT POPS OUT OF THE DC METRO AREA...WITH AN OUTSIDE CHANCE OF AN
ISOLATED AND SHORT-LIVED CELL NEAR THE AREA LATE AFTN-EVE. THE
UPPER LEVEL TROUGH WILL CONTINUE TO SLIDE OVER THE REGION MON
NIGHT INTO TUE...KEEPING AT LEAST A LOW CHANCE OF PRECIP OVER THE
SRN HALF OF THE AREA.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
FRONTAL BNDRY WILL RMN IN SRN VA MON NGT-TUE NGT. DESPITE THE FCST
AREA BEING N OF BNDRY...MSTR WILL BE PLENTIFUL. WITH SVRL LOW-
AMPLITUDE SHRTWV TROFS MOVG ACRS...SHWRS AND PSBLY A FEW TSTMS
CANNOT BE RULED OUT. BEST CHC FOR PCPN WILL BE ALONG AND JUST N OF
THIS BNDRY...AND POP GRIDS WERE ADJUSTED ACCORDINGLY.

MAXIMA WILL BE IN THE UPR 80S-NR 90 ON TUE. OWING TO HIGH BNDRY
LYR DEWPTS...MINIMA WILL BE IN THE MID 60S-LWR 70S BOTH NGTS.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
STALLED BNDRY IN SRN VA WILL BGN TO LIFT NWD ON WED...RETURNING
FCST AREA TO THE WARM SECTOR. FAIRLY ACTIVE NRN JET STREAM WILL
MAINTAIN A TRAIN OF SHRTWV TROFS THAT WILL IMPACT THE FCST AREA
THRU THE WK. CDFNT WILL CROSS THE RGN BY THU EVE...WITH MODEST
HIPRES BUILDING LATE IN THE WK ACCOMPANIED BY PSBL ONSHORE FLOW.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
CBS WILL BEGIN TO APPEAR FROM WEST TO EAST IN THE 19-21Z TIME
PERIOD FROM THE CNTRL APLCNS TO THE BAY. SCATTERED TSTMS ARE
EXPECTED TO DEVELOP ACROSS THE NRN SHENANDOAH VLY AND INCREASE IN
COVERAGE AS THEY MOVE TOWARD THE METRO AREAS LATE AFTN-EVE /BEFORE
00Z/. CLOSER TO AND JUST AFTER 00Z...THE ACTIVITY IS EXPECTED TO
BE LEAVING THE METRO AREAS AND MOVING ACROSS SRN MD. BEHIND THIS
ACTIVITY WILL BE SCATTERED SHOWERS INTO EARLY MRNG HRS. A PERIOD
OF MVFR FOG POSSIBLE IN THE PREDAWN HRS.

MON MORNING SHOULD BE QUIET AGAIN LIKE THIS MORNING...WITH ONLY
ISOLATED SHOWERS/TSTMS SOUTH OF I-66 MON AFTN/EVE. THIS ACTIVITY
WILL ALSO DRIFT SE AND OUT OF THE AREA INTO THE LATE NIGHT HRS.

MAIN CONCERN FOR ANY FLIGHT RESTRICTIONS MON NGT-THRU FRI WILL BE
FROM ANY TSTMS. BEST CHC FOR PCPN AT TERMINALS WILL BE WED AFTN-
EVE AND THU AFTN-EVE.

&&

.MARINE...
WINDS GENERALLY LESS THAN 15KT WITH MOST AREAS ALONG THE MAIN
CHANNEL OF THE BAY AT 10KT. THE ONLY SCA THRESHOLD CONDITIONS /OR
WORSE/ EXPECTED TO BE WITH LOCALIZED TSTM ACTIVITY. GUSTY WINDS AND
SMW-TYPE CONVECTION EXPECTED LATE THIS AFTN-EVE WITH A LINE OF
STORMS MOVING TOWARD THE SE. LIGHT WINDS RETURN OVERNIGHT...AND A
GENERAL WNWLY FLOW NEAR 10 KT DEVELOPS MON AFTN. NO MARINE
HEADLINES XPCD FOR RMNDR OF FCST PD.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

UPDATE...LISTEMAA
Hazardous weather outlook, Jul 3, 4:33 PM EDT, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
433 PM EDT SUN JUL 3 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
041000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
433 PM EDT SUN JUL 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL
WHICH COULD LEAD TO LOCALIZED FLASH FLOODING. THUNDERSTORMS WILL
HAVE THE POTENTIAL TO BECOME SEVERE...PRODUCING LOCALLY DAMAGING
WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED. PLEASE FORWARD ANY HEAVY
RAINFALL...HIGH WIND OR HAIL REPORTS REPORTS TO THE NATIONAL
WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-041000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
433 PM EDT SUN JUL 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL WHICH COULD LEAD TO LOCALIZED FLASH FLOODING.
THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE...PRODUCING
LOCALLY DAMAGING WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED. PLEASE FORWARD ANY HEAVY
RAINFALL...HIGH WIND OR HAIL REPORTS REPORTS TO THE NATIONAL
WEATHER SERVICE.

In the hours before

Special weather statement, Jul 3, 6:51 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
651 PM EDT SUN JUL 3 2011

VAZ027-030-032315-
WARREN VA-SHENANDOAH VA-
651 PM EDT SUN JUL 3 2011

...STRONG THUNDERSTORM TO AFFECT WARREN AND SHENANDOAH COUNTIES...

AT 651 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MAURERTOWN...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE STRASBURG AND FRONT ROYAL.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3899 7812 3879 7827 3889 7860 3902 7851
TIME...MOT...LOC 2251Z 290DEG 22KT 3894 7844

GMS
Special weather statement, Jul 3, 6:55 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
655 PM EDT SUN JUL 3 2011

VAZ042-052-053-501-502-032330-
NORTHERN FAUQUIER VA-LOUDOUN VA-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-SOUTHERN FAUQUIER VA-
FAIRFAX VA-
655 PM EDT SUN JUL 3 2011

...STRONG THUNDERSTORMS TO AFFECT NORTHERN FAUQUIER...LOUDOUN...
PRINCE WILLIAM/MANASSAS/MANASSAS PARK...SOUTHERN FAUQUIER AND FAIRFAX
COUNTIES...

AT 655 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 5 MILES NORTH OF THE PLAINS TO 3 MILES WEST OF
MEADOWVILLE...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE THE PLAINS...WARRENTON...HAYMARKET...SOUTH
RIDING...BULL RUN...CENTREVILLE...MANASSAS AND CHANTILLY.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.

&&

LAT...LON 3890 7732 3873 7740 3861 7759 3876 7789
      3895 7771
TIME...MOT...LOC 2255Z 298DEG 19KT 3893 7773 3880 7786

GMS
Special weather statement, Jul 3, 7:00 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
700 PM EDT SUN JUL 3 2011

MDZ009-VAZ042-052>054-501-040000-
MONTGOMERY MD-NORTHERN FAUQUIER VA-LOUDOUN VA-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-FAIRFAX VA-
700 PM EDT SUN JUL 3 2011

...STRONG THUNDERSTORMS TO AFFECT ARLINGTON...MONTGOMERY...NORTHERN
FAUQUIER...LOUDOUN...PRINCE WILLIAM/MANASSAS/MANASSAS PARK AND
FAIRFAX COUNTIES...

AT 701 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM LANSDOWNE TO 2 MILES NORTH OF DULLES
INTERNATIONAL AIRPORT TO CATHARPIN...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE LOWES ISLAND...RESTON...CHANTILLY...
CENTREVILLE...GREAT FALLS...DARNESTOWN...BELLEVIEW...WOLF TRAP...
OAKTON AND NORTH POTOMAC.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.

&&

LAT...LON 3921 7704 3906 7705 3878 7728 3885 7780
      3900 7764 3914 7761
TIME...MOT...LOC 2301Z 276DEG 20KT 3907 7743 3897 7743
          3885 7754

GMS
Local storm report, Jul 3, 7:08 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
708 PM EDT SUN JUL 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             2 WNW DELAPLANE         38.93N  77.96W
07/03/2011  E1.50 INCH       FAUQUIER           VA   PUBLIC

&&

EVENT NUMBER LWX1101067

KRAMAR
Special weather statement, Jul 3, 7:08 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
708 PM EDT SUN JUL 3 2011

VAZ029-030-040-501-040000-
PAGE VA-RAPPAHANNOCK VA-NORTHERN FAUQUIER VA-WARREN VA-
708 PM EDT SUN JUL 3 2011

...STRONG THUNDERSTORMS TO AFFECT PAGE...RAPPAHANNOCK...NORTHERN
FAUQUIER AND WARREN COUNTIES...

AT 708 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 4 MILES EAST OF BROWNTOWN TO 3 MILES NORTHEAST OF
PANORAMA...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE SPERRYVILLE...FOURWAY AND BROWNTOWN.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.

&&

LAT...LON 3877 7785 3855 7818 3873 7845 3887 7831
TIME...MOT...LOC 2308Z 290DEG 22KT 3880 7816 3870 7829

GMS
Special weather statement, Jul 3, 7:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
721 PM EDT SUN JUL 3 2011

VAZ040-042-051>053-055-501-502-040015-
STAFFORD VA-CULPEPER VA-RAPPAHANNOCK VA-NORTHERN FAUQUIER VA-
LOUDOUN VA-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
SOUTHERN FAUQUIER VA-FAIRFAX VA-
721 PM EDT SUN JUL 3 2011

...STRONG THUNDERSTORMS TO AFFECT STAFFORD...CULPEPER...
RAPPAHANNOCK...NORTHERN FAUQUIER...LOUDOUN...PRINCE
WILLIAM/MANASSAS/MANASSAS PARK...SOUTHERN FAUQUIER AND FAIRFAX
COUNTIES...

AT 721 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 4 MILES NORTHEAST OF CATHARPIN TO GREENWICH TO
JEFFERSONTON TO 5 MILES WEST OF SPERRYVILLE...MOVING SOUTHEAST AT 20
MPH.

LOCATIONS IMPACTED INCLUDE SUDLEY...CASANOVA...OPAL...NOKESVILLE...
CATLETT...WOODVILLE...MANASSAS PARK...MANASSAS...MIDLAND AND
CALVERTON.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.

&&

LAT...LON 3886 7714 3859 7729 3841 7760 3841 7809
      3869 7831 3869 7803 3879 7776 3892 7768
TIME...MOT...LOC 2321Z 298DEG 19KT 3888 7750 3873 7763
          3862 7791 3865 7832

GMS

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 1:59 AM EDTSmall Craft AdvisoryLWX6 hr
Jul 3, 5:20 AM EDTSpecial Weather StatementLWXArlington, City of Alexandria, City of Falls Church25 min
Jul 3, 3:25 PM EDTSpecial Weather StatementLWXCity of Staunton, City of Waynesboro50 min
Jul 3, 3:33 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Augusta, Nelson, City of Waynesboro42 min
Jul 3, 3:52 PM EDTSpecial Weather StatementLWXFrederick, City of Winchester38 min
Jul 3, 4:04 PM EDTSpecial Weather StatementLWXGreene41 min
Jul 3, 4:08 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Augusta, Nelson, City of Waynesboro67 min
Jul 3, 4:34 PM EDTSpecial Weather StatementLWXClarke, Frederick, City of Winchester41 min
Jul 3, 4:40 PM EDTSpecial Weather StatementLWXOrange50 min
Jul 3, 4:52 PM EDTSevere Thunderstorm WarningLWXAlbemarle24 min
Jul 3, 5:21 PM EDTSpecial Weather StatementLWXClarke, Frederick, City of Winchester39 min
Jul 3, 5:23 PM EDTSpecial Weather StatementLWXLoudoun37 min
Jul 3, 5:27 PM EDTSevere Thunderstorm WarningLWXFairfax, Loudoun48 min
Jul 3, 5:38 PM EDTSpecial Marine WarningLWX95 min
Jul 3, 5:54 PM EDTSpecial Weather StatementLWXAugusta, Greene, City of Staunton51 min
Jul 3, 5:58 PM EDTSpecial Marine WarningLWX2 hr
Jul 3, 5:58 PM EDTSevere Thunderstorm WarningLWXArlington, Fairfax, Loudoun, City of Alexandria, City of Fairfax, City of Falls Church62 min
Jul 3, 6:04 PM EDTSpecial Weather StatementLWXShenandoah41 min
Jul 3, 6:09 PM EDTSpecial Weather StatementLWXClarke51 min
Jul 3, 6:15 PM EDTSevere Thunderstorm WarningLWXClarke, Fauquier, Loudoun, Warren45 min
Jul 3, 6:28 PM EDTSevere Thunderstorm WarningLWXFauquier, Loudoun, Prince William32 min
Jul 3, 6:36 PM EDTSevere Thunderstorm WarningLWXArlington, Fairfax, City of Alexandria43 min
Jul 3, 6:39 PM EDTSpecial Marine WarningLWX111 min
Jul 3, 6:44 PM EDTSevere Thunderstorm WarningLWXClarke, Fauquier, Loudoun, Rappahannock, Shenandoah, Warren37 min
Jul 3, 6:51 PM EDTSpecial Weather StatementLWXWarren24 min
Jul 3, 6:55 PM EDTSpecial Weather StatementLWXFauquier, Prince William, City of Manassas, City of Manassas Park35 min
Jul 3, 7:00 PM EDTSpecial Weather StatementLWXFairfax, City of Fairfax60 min
Jul 3, 7:08 PM EDTSpecial Weather StatementLWXRappahannock52 min
Jul 3, 7:38 PM EDTSpecial Marine WarningLWX112 min
Jul 3, 7:39 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier, Prince William40 min
Jul 3, 7:43 PM EDTSevere Thunderstorm WarningLWXPrince William, Stafford62 min
Jul 3, 2:41 AM EDTSpecial Weather StatementLWXFrederick34 min
Jul 3, 3:14 AM EDTFlash Flood WarningLWXCarroll, Frederick3 hr
Jul 3, 3:14 PM EDTSevere Thunderstorm WarningLWXWashington46 min
Jul 3, 3:56 PM EDTSevere Thunderstorm WarningLWXWashington49 min
Jul 3, 5:10 PM EDTSpecial Weather StatementLWXMontgomery50 min
Jul 3, 5:35 PM EDTSevere Thunderstorm WarningLWXBaltimore, Howard, Montgomery35 min
Jul 3, 6:03 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Baltimore, Harford, Howard, Montgomery, Prince George's and 1 more72 min
Jul 3, 7:22 PM EDTSpecial Weather StatementLWXAnne Arundel23 min
Jul 3, 3:08 PM EDTSpecial Weather StatementLWXMorgan22 min
Jul 3, 4:45 PM EDTSpecial Weather StatementLWXBerkeley, Jefferson45 min

Nearby

Special Weather Statements in Virginia, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.